Montana, 2008

High Wind in Montana, November 12 to 13, 2008

November 12 to 13, 2008 · NWS BYZ · 2 events in 2 counties and zones

A strong Pacific storm system brought high winds to the Livingston and Nye areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong Pacific storm system brought high winds to the Livingston and Nye areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 12, 9:30 AM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Nov 12, 9:30 AM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
930 AM MST WED NOV 12 2008

.SHORT TERM...VALID FOR TDY AND THU...

MADE JUST A FEW CHANGES THIS MORNING FOR THE FORECAST THROUGH
TONIGHT.

SCATTERED SHOWERS MOVING ACROSS THE AREA THIS MORNING AHEAD OF
THE MAIN UPPER LEVEL JET AND WITH A WEAK SHORTWAVE MOVING
THROUGH. HAVE BUMPED UP POPS A LITTLE BIT BECAUSE OF THIS. WINDS
STARTING TO GO PRETTY GOOD IN LIVINGSTON WITH A GUST TO 57 MPH
THIS MORNING ALREADY. DRY SLOT IN WATER VAPOR MAKING ITS WAY
ACROSS NORTHWEST MONTANA AND WILL REACH THE WESTERN ZONES BY LATE
MORNING AND SHOULD HELP THE WINDS GET GOING EVEN MORE. RED LODGE
WILL ALSO BE A PLACE TO WATCH THIS AFTERNOON AS STRONG MOUNTAIN
TOP WINDS DEVELOP THIS AFTERNOON AND DO THINK SOME STRONGER WINDS
WILL GET SUCKED DOWN INTO RED LODGE BUT DO NOT THINK AT THIS TIME
IT WILL SEE HIGH WIND CRITERIA. DID BUMP UP WINDS A LITTLE BIT
THERE BUT HELD THEM JUST BELOW CRITERIA. THINK CURRENT WIND
WARNINGS LOOK PRETTY GOOD AND WILL NOT MAKE ANY CHANGES THERE.
WITH THE GREAT AMOUNT OF OMEGA ACROSS THE MUCH OF THE
PLAINS...STILL THINK IT WILL GET WINDY BUT NOT WARNING TYPE
WINDS. CURRENT FORECAST LOOKS GOOD THERE. THINK THERE WILL BE
SOME CLOUDS AND PRECIP THIS AFTERNOON BUT STRONG WINDS WILL KEEP
THINGS TO A MINIMUM. SO HAVE LOWERED SKY AND POPS JUST A LITTLE
BIT ACROSS THE PLAINS. COOKE CITY WEB CAM SHOWING SOME SNOW THIS
MORNING AND WILL KEEP HIGH POPS GOING THERE THROUGH THE DAY WITH
SOME LIGHT ACCUMULATIONS. SOLUM

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

A FEW MINOR CHANGES AGAIN TO THE THE EXTENDED THIS MORNING WITH
OVERALL PATTER STILL IN PRETTY GOOD AGREEMENT FOR THE EXTENDED.
UNSTABLE NORTHWEST FLOW DOMINATES THE PATTERN THROUGHOUT THE
EXTENDED PERIOD.

GENERALLY MAINTAINED POPS THROUGH BULK OF THE EXTENDED...BUT MADE
A FEW MINOR ADJUSTMENTS TO POPS THROUGH THE EXTENDED TO RESPOND TO
SOMEWHAT MORE PROMINENT WAVES RIDING THROUGH THE FLOW. NOTHING
REALLY SIGNIFICANT ENOUGH TO POINT AT AS A STRONG PRECIP
PRODUCER...MORE OF AN ATTEMPT TO IMPROVE TIMING OF POSSIBLE LIGHT
SHOWER ACTIVITY. SINCE AVAILABLE MOISTURE LOOKS OK THROUGH THE
PERIOD A CHANCE FOR AT LEAST ISOLD TO SCT POPS SEEMS A GOOD
IDEA...AT LEAST UNTIL TUESDAY. LOOK LIKE WE GET SOME RIDGING
BUILDING IN THROUGHOUT THE DAY TUESDAY...WHICH SHOULD HAMPER
DEVELOPMENT. PARED BACK POPS IN THE PLAINS...BUT MAINTAINED HIGH
TERRAIN CHANCES AS APPEARS THAT A COUPLE FAIRLY STRONG SHORTWAVES
WILL CROSS THROUGH AT THIS POINT...THOUGH DO NOT APPEAR TO BE
STRONG ENOUGH WITHOUT OROGRAPHIC COMPONENT.

COOLEST DAY STILL APPEARS TO BE FRIDAY...WITH COOLER CANADIAN AIR
PULLED INTO THE AREA. COLDER AIR QUICKLY EXITS THOUGH...RETURNING
THE REGION TO NORMAL AND ABOVE NORMAL TEMPS. READ ON TEMPERATURES
GET A BIT OUT OF WHACK IN THE MODELS WITH TOWARD THE END OF THE
EXTENDED...BUT GOING NUMBERS LOOK LIKE A PRETTY GOOD COMPROMISE
FOR GUIDANCE THUS FAR. ONLY SIGNIFICANT CHANGE TO TEMPS WAS TO
BUMP UP THE HIGHS FOR TUESDAY AS RIDGING BUILDS IN.

THE WINDY CONDITIONS WILL LIKELY CONTINUE THROUGH FRIDAY IN THE
CENTRAL AND EASTERN AREAS WITH THE STRONGEST WINDS ACROSS
SOUTHEAST MONTANA. SOME GUSTS WILL BE AROUND 40 KNOTS. GILSTAD

&&

.AVIATION...

MAINLY MOUNTAIN SNOW SHOWERS WILL RESULT IN LOCALIZED MVFR
CONDITIONS AND MOUNTAIN OBSCURATION TODAY. OTHERWISE VFR CEILINGS
EXPECTED ACROSS THE AREA TODAY. A STRONG JET STREAM CROSSING THE
DIVIDE WILL RESULT IN VERY WINDY CONDITIONS ALONG THE FRONT RANGE
TODAY. WEST TO SOUTHWEST WINDS OF 30 TO 50 KTS WITH GUSTS TO 70
KTS WILL BE POSSIBLE FROM RED LODGE TO LIVINGSTON AND NORTHWARD
FROM BIG TIMBER TO HARLOWTON TODAY. FURTHER EAST WINDS OF 20 TO 30
KTS WITH GUSTS TO 45 KTS WILL BE POSSIBLE. EXPECT LOW LEVEL WIND
SHEAR EAST OF AREA MOUNTAINS THIS AFTERNOON. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 057 043/051 032/041 024/049 033/049 031/046 027/050
    4/W 43/W    22/W    00/B    02/W    22/W    02/W
LVM 053 040/048 031/040 023/050 031/051 028/047 028/051
    3/W 43/W    22/W    00/B    02/W    32/W    22/W
HDN 057 039/055 031/043 021/050 030/050 030/049 026/052
    4/W 44/W    32/W    00/B    02/W    22/W    02/W
MLS 056 039/050 027/039 023/044 029/045 028/044 024/047
    2/W 44/W    32/W    00/U    02/W    22/W    01/B
4BQ 056 038/051 027/038 020/044 028/047 027/046 022/047
    2/W 43/W    42/W    00/U    00/U    22/W    01/B
BHK 053 034/046 026/033 023/040 024/045 027/042 021/041
    2/W 44/W    22/J    00/U    02/W    22/W    01/B
SHR 057 037/051 029/039 018/048 026/050 027/047 024/052
    3/W 43/W    32/W    00/B    00/B    22/W    02/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR ZONES
      28-41-42-63-65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 12, 4:50 AM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
450 AM MST WED NOV 12 2008

MTZ028>042-056>058-063>068-WYZ098-099-131200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
450 AM MST WED NOV 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP OVER THE WESTERN AREAS TODAY WITH WIND
GUSTS OF 60 TO 65 MPH POSSIBLE OVER GOLDEN VALLEY AND WHEATLAND
COUNTIES. WIND GUSTS OF 75 TO 80 MPH ARE EXPECTED ALONG THE
BEARTOOTH FOOTHILLS AND NEAR LIVINGSTON. THESE STRONG WINDS WILL
WILL DECREASE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS WILL DEVELOP OVER THE ENTIRE AREA THURSDAY AND WILL
CONTINUE THROUGH THE NIGHT. WIND GUSTS TO 40 MPH WILL BE COMMON
DURING THIS TIME PERIOD. THE GUSTY WINDS WILL CONTINUE THROUGH
THE NIGHT THURSDAY. THE STRONG WINDS ARE THE RESULT OF POWERFUL
PACIFIC STORM SYSTEM MOVING THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
November 12, 11:34 AM MST to November 13, 12:00 AM MST
Where
Livingston Area forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

A wind gust of 75 mph was reported at the Livingston airport.

High Wind, Beartooth Foothills

When
November 12, 11:34 AM MST to November 13, 12:00 AM MST
Where
Beartooth Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

A wind gust of 75 mph was reported at the Stillwater Mine.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139561, 139562.